Minnesota, 2008

Hail in Minnesota, August 28, 2008

August 28, 2008 · NWS DLH · 12 events in 4 counties and zones

An upper level disturbance and weak frontal boundary produced scattered strong to severe thunderstorms over much of northeast Minnesota. At least one storm became a supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level disturbance and weak frontal boundary produced scattered strong to severe thunderstorms over much of northeast Minnesota. At least one storm became a supercell. The storms produced large hail and a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 11:06 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 11:06 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT THU AUG 28 2008

.UPDATE...PRIMARY DEEP MOISTURE AXIS HAS BEEN SHUNTED EAST OF THE
DLH CWA EARLY THIS AFTERNOON..WITH LEAD COLD FRONT/CONVERGENCE
AXIS NOW OVER CENTRAL WISCONSIN. HOWEVER..VORT MAX ASSOCIATED WITH
VERY COLD TEMPS ALOFT IS LOCATED OVER NW MN AT MIDDAY AND WILL
TRAVERSE NRN MN THIS AFTERNOON/EVENING. THERE APPEARS TO BE A
SECONDARY COLD/DRY SURGE BEHIND THE WEAK CONVERGENCE AXIS/WIND
SHIFT LINE NEAR THE RED RIVER..AND SKIES HAVE CLEARED BEHIND
MORNING CONVECTION..LEADING TO GREATER THAN EXPECTED HEATING AND
DESTABILIZATION. VIZ SAT SHOWS CUMULUS ALREADY DEVELOPING FROM
NEAR RED LAKE TO BRAINERD IN ADVANCE OF THIS FEATURE..AND WE
BELIEVE THAT CHANCES FOR TSTORM REDEVELOPMENT THIS AFTERNOON ARE
GREATER THAN PREVIOUSLY THOUGHT. THEREFORE..WE HAVE BUMPED POPS UP
FOR THIS AFTERNOON INTO THE 30-45 RANGE /WHICH MAY STILL NOT BE
HIGH ENUF IN SOME PLACES/ AND MADE OTHER APPROPRIATE ADJUSTMENTS TO
SHORT TERM GRIDS TO REFLECT GREATER HEATING AND A DELAYED ONSET OF
STRONGER W/NW SFC WINDS UNTIL SECONDARY FRONT MOVES THRU THIS
EVENING. WITH FREEZING LEVELS AROUND 7500 FEET AND -20C HEIGHTS
ONLY 17-18 KFT AGL..SOME OF THE STRONGER UPDRAFTS WILL LIKELY
PRODUCE HAIL..AND THERE IS AT LEAST SOME POTENTIAL FOR SOME PENNY-
NICKEL HAIL WITH THE BEST STORMS. UPDATES ALREADY AVAILABLE.
 MILLER/CANNON

POINT TEMPS/POPS...
DLH  74  50  77  53 /  40  10  10   0
INL  71  44  75  45 /  40  10  10   0
BRD  76  48  80  48 /  30  10  10   0
HYR  78  44  79  47 /  30  10  10   0
ASX  76  49  78  51 /  30  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

&&

.PREV DISCUSSION... /ISSUED 304 AM CDT THU AUG 28 2008/

DISCUSSION...EARLY MORNING SURFACE ANALYSIS SHOWS MAIN SURFACE
TROUGH STRETCHED ACROSS THE ARROWHEAD...WESTERN LAKE
SUPERIOR...AND NORTHWEST WISCONSIN. STRENGTHENING LOW LEVEL JET
OVERNIGHT HAS CONTINUED TO FUEL RAIN/TSTMS ALONG AND AHEAD OF THIS
TROUGH. FORECAST SOUNDINGS SHOW MINIMAL ELEVATED INSTABILITY WITH
LONG AND THIN CAPE PROFILES. HIGH FZL LEVELS AND PWATS 1.5 TO 2
INCHES SUPPORT SOME HEAVY RAINFALL RATES. WILL NEED TO MONITOR
ARROWHEAD AREA YET THIS MORNING...BEING IN MORE OF THE PIVOT
LOCATION AS UPPER WAVE BECOMES MORE NEGATIVELY TILTED...AND WITH
KGNA REPORTING ALMOST TWO INCHES STORM TOTAL SO FAR. GOOD NEWS IS
THAT RADAR LOOPS IS SHOWING A PERSISTENT EASTWARD PROGRESSION TO
THE HEAVIEST RAINFALL.

UPPER TROUGH CURRENTLY OVER NORTH DAKOTA/SOUTHERN MANITOBA PER WATER
VAPOR LOOP WILL CONTINUE TO PUSH EAST OVER THE DLH TODAY. WHILE
DRIER AIR DOES FILTER IN BEHIND DEPARTING SFC TROUGH...COLD POOL
ALOFT AND DAYTIME HEATING WILL RESULT IN STEEP LOW LEVEL LAPSE
RATES. WILL MAINTAIN ISOLATED TO SCT POPS THROUGH THE AFTERNOON
ACCORDINGLY. TONIGHT...HIGH PRESSURE WILL SETTLE INTO THE UPPER
MIDWEST. GIVEN THE AMOUNT OF RAINFALL MUCH OF THE FA RECEIVED THIS
MORNING...AND WITH LIGHT WINDS AND CLEARING SKIES...ADDED PATCHY
FOG TONIGHT AS WELL. DRY AIRMASS LOOKS TO REMAIN FIRMLY IN PLACE
THROUGH SATURDAY...AND KEPT FORECAST DRY DESPITE EXPECTED TROFPA
DURING THE DAY FRIDAY. WARMING TREND LOOKS IN STORE FOR THE
WEEKEND WITH UPPER RIDGE BUILDING OVER THE CENTRAL/EASTERN CONUS
AND BUILDING LOW LEVEL THERMAL RIDGE...ESPECIALLY SUNDAY AND THEN
INTO MONDAY.

NEXT WEEK...MODELS DIFFER IN TIMING AND LOCATION OF NEXT STRONG
SOUTHWEST LOW EJECTING NORTHEAST INTO THE NORTHERN PLAINS. SHOULD
SEE FAIRLY SIGNIFICANT COLD FROPA TUESDAY INTO WEDNESDAY.

AVIATION...THUNDERSTORMS IN NW WI ATTM...WITH IFR CONDITIONS...WILL
MOVE EAST OF THE AREA BY MID MORNING AS A FRONTAL BOUNDARY MOVES
THROUGH. AREAS OF FOG WITH IFR CIGS AND VSBYS IS FOLLOWING BEHIND
THE PCPN. HIGH PRESSURE BUILDING IN BEHIND THE FRONT THIS MORNING
WILL ERODE THE FOG BY MID MORNING AND RESULT IN VFR CONDITIONS FOR
THE REMAINDER OF THE FORECAST PERIOD. PATCHY FOG IS POSSIBLE LATE
TONIGHT WITH A LIGHT WIND AND CLEAR SKY PRODUCING LOCAL MVFR
VSBYS.
Hazardous weather outlook, Aug 28, 3:45 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
445 AM CDT THU AUG 28 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
445 AM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY...ESPECIALLY ACROSS THE ARROWHEAD AND NORTHERN WISCONSIN
THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
445 AM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY
THIS MORNING ACROSS THE NEARSHORE WATERS. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY.

LILES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Itasca

When
August 28, 1:45 PM CST
Where
Itasca County, 2 mi N of Wirt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.759, -93.950

Hail, Aitkin

When
August 28, 1:58 PM CST
Where
Aitkin County, 2 mi E of Hill City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -93.538

Hail, St. Louis

When
August 28, 3:05 PM CST
Where
St. Louis County, Floodwood
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.920, -92.920

Hail, Carlton

When
August 28, 3:30 PM CST
Where
Carlton County, 4 mi NE of Cloquet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.761, -92.390

Hail, St. Louis

When
August 28, 3:50 PM CST
Where
St. Louis County, 2.81 mi SW of Saginaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.820, -92.490

Hail, St. Louis

When
August 28, 3:59 PM CST
Where
St. Louis County, Hermantown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.780, -92.220

Hail, St. Louis

When
August 28, 4:05 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.800, -92.100

Penny sized hail covered the ground in Woodland.

Hail, St. Louis

When
August 28, 4:15 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.800, -92.100

Quarter-sized hail covered the ground in Woodland.

Hail, St. Louis

When
August 28, 4:19 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
Public
Coordinates
46.800, -92.100

The report was called in from the Lakeside neighborhood.

Hail, St. Louis

When
August 28, 4:22 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.800, -92.100

The report was received from the Lester Park neighborhood.

Hail, St. Louis

When
August 28, 4:23 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.100

Several reports of up to 1 inch hail in West Duluth were called in.

Hail, St. Louis

When
August 28, 4:30 PM CST
Where
St. Louis County, Duluth
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
46.800, -92.100

The report was received from the Lester Park neighborhood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132457, 132458, 132459, 132460, 132461, 132462, 132463, 132464, 132465, 132466, 132468, 132469.